Medical Surgical Critical Care Blood Administration #5
An outpatient comes to the clinic for 2 units of blood. In the first 10 minutes of the 1st unit, the client’s lung sounds have audible crackles, VS: HR 128, RR 48 dyspnea, O2 sat 85%, and jugular vein distention is assessed. Which of these interventions should be implemented as priority? Select all that apply.
- Slow the infusion to run over 4 hours maximum.
This answer is correct because the blood is being transfused too fast, so the nurse must slow the infusion to run over 4 hours maximum.
- Raise the HOB up 45 degrees and begin oxygen BNC at 2-4 L/M.
This answer is correct because the client’s respiratory rate is 48 with dyspnea, and an O2 sat of 85%, so the nurse must raise the HOB up at least to 45 degrees and administer oxygen BNC at 2-4 L/M to ensure that the client’s O2 sat is at least 92%.
- Discontinue all IV fluids infusing with the blood.
This answer is correct because discontinuing any other IV fluids infusing with the blood such as 0.9% normal saline is pertinent to reduce the fluid overload.
- Notify the health care provider immediately.
This answer is correct because notifying the health care provider is priority to ensure the client receives other orders/interventions such as diuretics to reduce the fluid overload.
- Stop the infusion immediately.
This answer is not correct because the blood transfusion is being infused too fast and the client is going into fluid overload. The nurse should only reduce the infusion, not stop it.
The client is having a circulatory overload transfusion reaction. Symptoms of a circulatory overload transfusion reaction include restlessness, lung crackles, dark urine, shortness of breath, dyspnea, and jugular vein distention.
When a client is having a circulatory overload transfusion reaction, the nurse must intervene immediately. Interventions include slowing the infusion to run over 4 hours maximum; raising the HOB to at least 45 degrees, apply oxygen BNC at 2-4 L/M, discontinue any other IV infusions hanging with the blood, such as 0.9% Normal saline, and call the health care provider to inform them what the client is experiencing. The client is being overloaded with fluids and could go into heart failure. The nurse must react quickly.
Test Taking Tip
Know the signs/symptoms of circulatory overload and the interventions to implement immediately.